Depo Provera Withdrawal – A Woman’s Worst Nightmare

[Leslie Carol Botha: How many women even consider what is like to come off hormonal contraceptives after years of use? For some the transition is very difficult. Someday we will truly understand this is the largest uncontrolled experiment in the history of medicine. Although the HPV vaccines, Gardasil and Cervarix are running a close second.]

Coming off Depo Provera Can be a Woman’s Worst Nightmare

Society for Menstrual Cycle Research

April 4th, 2012 by Laura Wershler

Need proof that women are sometimes desperate for information and support when it comes to quitting hormonal contraception? You need look no further than the 100 plus comments in reply to an old blog posting at Our Bodies OurselvesQuestions About Side Effects of Stopping Contraceptive Injections.  The comment stream – a litany of woes concerning women’s discontinuation of Depo-Provera – has been active since Nov. 2, 2009.

On March 29, 2012, Rachel, author of the post, wrote a follow-up piece in which she laments: “Although a quick internet search finds many women complaining of or asking about post-Depo symptoms, there isn’t much published scientific evidence on the topic.” Beyond research about bone density and length of time to return to fertility, little is known about the withdrawal symptoms women have been commenting about.

Depo-Provera is the 4-times-a-year birth control injection that carries an FDA “black box” warning that long-term use is associated with significant bone mineral density loss.  Never a fan, I made a case against this contraceptive in a paper for Canadian Woman Studies, published in 2005. The comments on the OBOS post indicate that many women took Depo-Provera without full knowledge of the potential for serious side effects while taking it, or of what to expect while coming off the drug.

Considering that Depo-Provera completely suppresses normal reproductive endocrine function, it is not surprising that many women experience extreme or confusing symptoms once stopping it. Take Lissa’s comment for example, posted on February 21, 2011:

Omg I thought I was tripping. I have been on depo for a year and stopped in jan. My breasts constantly hurt, I put on weight, have hot flashes, and sleeping problems. I pray everyday my cycle returns and stops playing with me. I only spot lightly.

Two and a half years after publication, the original article continues to garner monthly comments. I’ve read most of them and have yet to see one that offers concrete advice or a referral to resources that provide information and support to women looking for both. One such resource is Coming Off The Pill, the Patch, the Shot and Other Hormonal Contraceptives, a comprehensive, clinical-based guide to assist women transition back to menstruation and fertility, written by Megan Lalonde and Geraldine Matus.

Read Full Article….

 

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.
About Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.